Abu-Shraie NA, Alfadley AA.
Department of Pharmacy Services, King Faisal Specialist Hospital and Research Center, Riyadh, Kingdom of Saudi Arabia.
OBJECTIVE: To report a case of lichenoid drug eruption (LDE) probably induced by rofecoxib.
CASE SUMMARY: A 73-year-old woman was prescribed rofecoxib 25 mg/day for rheumatoid arthritis in addition to other medications on which the patient had been stabilized. Six months after initiation of rofecoxib, linear plaques over the infra-orbital and bitemporal areas of both eyes were observed. Several itchy violaceous papules also developed on her right wrist and dorsum of the left foot. She also had a hyperpigmented macule on her right buccal mucosa. As the skin rash was localized and the patient was initially unwilling to undergo skin biopsy, rofecoxib was continued and a topical steroid was started. One month later, the patient was seen in the dermatology clinic, and the improvement of her skin reaction was significant. A skin biopsy performed during this visit was consistent with LDE. On the next day, her rheumatologist decided to discontinue the offending drug, rofecoxib. Two months later, all skin lesions had completely resolved. No rechallenge with rofecoxib was attempted. DISCUSSION: LDE is a rare skin reaction that can be associated with several drugs. Rofecoxib, a cyclooxygenase-2 inhibitor, has never before been reported to cause LDE. An objective causality assessment indicates that rofecoxib was the probable cause of the skin reaction.
CONCLUSIONS: As of this writing, to our knowledge, this is the first case report in the English literature in which rofecoxib had led to the development of LDE.
Ann Pharmacother. 2004 Mar 16